Texas, 2017

Heat in Texas, June 7, 2017

June 7, 2017 · NWS EWX · 1 event in 1 county or zone

High temperatures in the upper 80s sent heat index values into the lower 90s. Two young |children died after being left in a vehicle for approximately 15 hours mainly during the overnight hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

High temperatures in the upper 80s sent heat index values into the lower 90s. Two young |children died after being left in a vehicle for approximately 15 hours mainly during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 7, 10:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 7, 10:56 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1156 AM CDT Wed Jun 7 2017

.UPDATE...
Relatively calm to weak northerly 5-10 mph winds had continued to
advect in somewhat drier air which should allow temperatures to warm
up another degree or two from the previous forecast. Thus, a quick
grid update has been issued to account for observational and model
trends in dew point and temperatures. Although clouds are developing
along the Escarpment in northerly flow, aircraft soundings at AUS
and SAT show a significant cap above 750 mb so only a very brief non-
accumulating shower may be possible. The cap is weaker at DRT based
on the 12Z sounding, but there will not be a lifting mechanism in
place to generate any shower or thunderstorm activity.

&&

.PREV DISCUSSION... /ISSUED 555 AM CDT Wed Jun 7 2017/

AVIATION...
VFR flying conditions prevail today through Thursday morning as a
northwesterly flow aloft maintains a supply of mid/upper level
clouds over South Central Texas. Surface ridging and a weak pressure
gradient will keep winds at less than 10 KTs, mainly north and
northeast in direction, except becoming east to southeast along the
Rio Grande into Edwards Plateau.

PREV DISCUSSION... /ISSUED 409 AM CDT Wed Jun 7 2017/

SHORT TERM (Today through Thursday)...
Mostly stable weather is expected over South Central TX through
Thursday, but a broad and unstable N/NW flow aloft will trigger
storms over the high plains and drift them south toward the area.
Clusters of storms from Ern NM to Wrn OK are drifting south this
morning, but look to be showing a gradual weakening trend. Weak mcv
features were noted on radar as well but all with weakening
reflectivity features nearby. Satellite loops show a relatively more
prominent mcv moving south across the OK/TX Panhandles, and this one
may wind up holding together long enough to create some instability
over the area by tonight. However, deterministic models initialize NW
flow patterns poorly and show mcv features randomly falling
southward and dissipating before reaching our forecast area through
tonight. Will defer to the models which remain fairly pessimistic at
even the rapid refresh levels, but keep some silent PoPs on the order
of 10 percent for northern counties today/tonight. On Thursday, the
NAM/ECM runs lead the charge in taking some weakening convection into
the Hill Country, while less certain solutions remain offered by the
GFS/CMC. Some slight chance PoPs are continued from earlier
forecasts. Winds from Sfc to 850 mbs have been mostly N/NE up to now,
but veering to the south is expected late tonight into Thursday. This
change in wind direction will add to decreased stability and and
increased mid level cloud coverage. Most high Temps for Thursday are
thus a degree or two cooler than those under the mostly sunny sky
for today.

LONG TERM (Thursday Night through Tuesday)...
While the N/NW flow pattern aloft remains sharp over the high plains
Thursday night into Saturday, the pattern outside of this region
softens up as sharp ridging along the Rockies softens into a broader
ridging pattern in the lower latitudes. The northerly winds aloft
become lighter, and for this reason, will show a more stable picture
for the Thursday night through Saturday. Model consensus does show a
possible larger mid-level shortwave disturbance moving in the flow
aloft to approach Central Texas by Saturday which apparently keeps
the upper ridge from becoming better established. A Pwat maxima and a
slight tightening of the mid-level disturbance as it approaches the
Coastal Bend has the GFS/ECM solutions generating what looks to be
some tropical seabreeze activity east of I-35 for Sunday into Monday.
The mid-level feature is subtle, so will undercut PoPs a bit for now.
The broader upper pattern continues to trend toward more ridging and
increasing temps, south winds and heat indices for the early to
middle part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              93  69  90  68  90 /  -   10  20  -   10
Austin Bergstrom Intl Airport  93  66  89  66  90 /   0  -   10  -   10
New Braunfels Muni Airport     93  67  90  67  90 /   0  -   10  -   10
Burnet Muni Airport            90  66  87  68  88 /  10  10  20  -   10
Del Rio Intl Airport           95  71  94  72  95 /   0  -   -   -   10
Georgetown Muni Airport        91  66  88  67  89 /  10  10  20  -   10
Hondo Muni Airport             95  68  93  69  92 /   0  -   10  -   -
San Marcos Muni Airport        93  67  90  67  90 /   0  -   10  -   10
La Grange - Fayette Regional   91  67  89  68  90 /   0  -   -   -   -
San Antonio Intl Airport       95  69  91  71  91 /   0  -   10  -   10
Stinson Muni Airport           94  70  92  70  91 /   0  -   10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Williams
Synoptic/Grids...LH
Public Service/Data Collection...30
Hazardous weather outlook, Jun 7, 3:14 AM CST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
414 AM CDT Wed Jun 7 2017

TXZ171>173-183>194-202>209-217>225-228-081100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
414 AM CDT Wed Jun 7 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Kerr

When
June 7, 12:00 PM CST
Where
Kerr forecast zone
Deaths
0 direct, 2 indirect
Reported by
Broadcast Media
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

The high temperatures were in the upper 80s to lower 90s, with heat index values in the lower 90s during the peak heating of the day. Two young children died after being left in a vehicle for approximately 15 hours mainly during the overnight hours. Appears from the story that this is not the normal child heat death from accidentally being left in a car, but more of child abuse case with the kids known to be in the car. Heat appears however to be the main cause of death.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Kerr2017-06-071FemaleVehicle/Towed TrailerIndirect
Heat, Kerr2017-06-072FemaleVehicle/Towed TrailerIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707691.